Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

July 21, 2024Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2024, 2:58 PM MST for Maricopa County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2024, 2:58 PM MST (21:58 UTC)
Expired
Jul 21, 2024, 3:45 PM MST
In force
47 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 86 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:51 PM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS55 KPSR 212158
SVRPSR
AZC013-212245-
/O.NEW.KPSR.SV.W.0039.240721T2158Z-240721T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
258 PM MST Sun Jul 21 2024

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 345 PM MST.

* At 257 PM MST, a severe thunderstorm was located over Rock Springs,
  or 13 miles north of New River, moving south at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New River, Cave Creek, Carefree, Lake Pleasant, and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 225 and 241.
AZ Route 74 between mile markers 13 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Pleasant, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3403 11196 3380 11194 3380 11243 3392 11242
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 2157Z 338DEG 23KT 3406 11216 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RW
1 follow-up statement
339 
WWUS55 KPSR 212222
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
322 PM MST Sun Jul 21 2024

AZC013-212245-
/O.CON.KPSR.SV.W.0039.000000T0000Z-240721T2245Z/
Maricopa AZ-
322 PM MST Sun Jul 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR MARICOPA COUNTY...

At 321 PM MST, a severe thunderstorm was located near New River,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New River, Cave Creek, Carefree, Lake Pleasant, and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 225 and 241.
AZ Route 74 between mile markers 13 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Pleasant, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3403 11196 3380 11194 3380 11243 3392 11242
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 2221Z 336DEG 19KT 3394 11206 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:01 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 21, 1:01 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
101 PM MST Sun Jul 21 2024

.SYNOPSIS...
Daily thunderstorm activity is expected for the next
several days, with the highest chances over the higher terrain areas
of Arizona. The lower deserts will begin to see increasing chances
beginning today, with daily large fluctuations in coverage the
remainder of the week. Temperatures during the next several days
will remain above normal.

&&

.DISCUSSION...
The latest objective analysis depicts the center of the subtropical
ridge has migrated towards extreme southern Nevada, near Las
Vegas, with most of central and eastern Arizona under north to
northeast mid-level flow. A subtle shortwave was analyzed over
northeast Arizona with larger scale divergence aloft encompassing
the eastern half of the state. On the thermodynamic side of
things, low-level mixing ratios are currently ranging between
10-13 g/kg and this amount of moisture combined with strong
daytime heating will result in MLCAPE values this afternoon
exceeding 1000 J/kg with DCAPE in excess of 1500 J/kg. Therefore,
the combination of all of these favorable upper-level features
along with the thermodynamic environment will set the stage for a
very active afternoon/evening across south-central AZ.

Thunderstorms have already fired up across the Mogollon Rim and
will be steered southward into the south-central AZ lower
deserts, including the Phoenix metro, by late this afternoon/early
evening. Uncertainty remains on the overall storm coverage across
the lower deserts, however, what is much more certain is that a
deep, strong outflow boundary will propagate southward through
south-central AZ. The biggest concern as the outflow surges
southward will be strong wind gusts. The latest HREF membership
has a 70-90% chance of gusts exceeding 35 mph with a 10-20% chance
of gusts exceeding 58 mph (i.e. severe-level winds). Along with
the strong gusts will come the potential for blowing dust across
the southern and western outskirts of Phoenix metro area as well
as areas further south and west. There are indications from the
HREF membership, depending on the overall storm activity further
south and west helping to invigorate the main outflow, that the
outflow boundary may reach as far south and west as the Lower
Colorado River Valley and the Yuma area later this evening. Along
with the strong gusty winds and blowing dust issues will also be
the potential for locally heavy rainfall. Given the fast storm
motion, the overall flash flood threat will be limited, however,
it is not out of the question to have issues along the highly
vulnerable burn scar areas.

With the expectation of an active afternoon/evening, there will
likely be convective overturning for Monday across much of south-
central AZ such that it will likely be down day for storm activity.
However, there is strong evidence from the HREF membership of an
active thunderstorm day across much of western Arizona.
Thunderstorms initiating across the higher terrain areas of
Yavapaiand Mohave counties will likely move south to
southwestward in north-northeast flow that portions of western
Maricopa through La Paz and possibly into northern Yuma Counties
will be active. Main hazards will be strong wind gusts, ares of
blowing dust, and locally heavier rainfall activity. Even if there
is little storm activity over the lower deserts of south-central
AZ, surging outflow winds from the western AZ activity may still
impact the area with the HREF indicating up to a 70% chance of
gusts exceeding 35 mph.

Heading through the middle to latter half of the week the
subtropical ridge will continue to remain to the west while sagging
slightly southward as larger-scale troughing will impinge across the
Pacific northwest. Moisture values will continue to remain
elevated with low-level mixing ratios above 10 g/kg, yielding
MLCAPE values in excess of 1000 J/Kg. Therefore, daily thunderstorm
activity is expected over the higher terrain areas. The
challenging aspect of the forecast will be to determine what days
will have a more favorable setup to get more robust storm
activity to materialize across the lower deserts. This will be
dependent on the overall mesoscale processes that will dictate day
to day storm coverage, which is very difficult to determine this
far out. However, based on the preponderance of model data, it is
looking like the time frame between Wednesday and Friday will have
another day of impactful convective activity over the lower
deserts.

With the subtropical high having migrated westward while weakening
slightly, actual temperatures through the first half of the week
will generally be slightly cooler than it has been the last couple
of days with highs across the lower deserts generally ranging
between 108-102 degrees across the lower deserts with widespread
moderate HeatRisk. However, from the Lower Colorado River Valley
westward into the lower elevations of southeast CA, gulf surges
will cause dewpoints to remain elevated with readings ranging from
the mid 60s to mid 70s. Even though actual temperatures will
hover around 110 degrees, the elevated dewpoints will cause heat
indices (i.e. real-feel temperatures) to reach 115-123 degrees
through at least the middle of the upcoming week. Thus, we have
elected to extend the Excessive Heat Warnings for these areas
through Wednesday.

&&

.AVIATION...Updated at 1803Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There is high confidence and a high probability of strong
thunderstorm outflow winds from the north and northeast this
afternoon. Timing of the outflow(s) in the Phoenix area will be
between 23-02Z. The odds of seeing wind gusts >30 kts is upwards
of 70-90%, with around a 10% chance for severe wind gusts >50 kts.
The outflow(s) will be capable of generating VCTS/TSRA across the
metro, with VCSH/SHRA for a couple hours following the main line.
Convective cloud bases will mostly be around 10-12K ft AGL and
fall down to 7-8K ft AGL within the storms. Prior to the
outflow(s), winds will veer from SE to W-SW by 20-21Z with speeds
generally <10 kts. Potential for backwash winds from the W and NW
following the storms is resulting in uncertainty in wind
directions through midnight, before the E winds develop.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will continue out of the south at KBLH with occasional gusts
approaching 20 kts during the afternoon and early evening. There
may be a more pronounced easterly component shift that arrives at
KBLH tonight as outflow(s) from distant thunderstorms progresses
toward the area. There is also a low chance (10%) for VCSH/VCTS.
Winds at KIPL should remain southeasterly with speeds aob 15 kts.
There is a low chance outflow(s) winds reach KIPL as well, but may
not cause much of a wind shift. Skies are expected to remain
mostly clear over SE California with the exception of a few
passing mid to high level clouds.

&&

.FIRE WEATHER...
Scattered afternoon and early evening thunderstorms will be common
over higher terrain areas of eastern districts through the majority
of the week with storms in lower elevations and western districts
becoming somewhat more periodic beginning today. While there will be
areas of beneficial wetting rainfall, the greatest detrimental
impact from these storms will be strong, gusty outflow winds which
could exacerbate issues with any ongoing wildfires or new starts.
Winds outside the influence of thunderstorms will generally exhibit
typical afternoon upslope tendencies with gusts commonly around 20
to 25 mph. Otherwise, minimum afternoon humidity levels will mostly
fall in a 20-35% range with a potential for modest drying towards
the end of the week. Overnight recovery should be highly variable
from 30-40% in lower elevations to 40-80% in higher terrain of
eastern districts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Wednesday for AZZ530-532.

CA...Excessive Heat Warning until 8 PM PDT Wednesday for CAZ560>570.

&&

DISCUSSION...Lojero
AVIATION...Benedict/Salerno
FIRE WEATHER...18

In the hours before

Local storm report, Jul 21, 2:32 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
232 PM MST Sun Jul 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     16 WNW Sunflower        33.98N 111.71W
07/21/2024  M59 MPH          Maricopa           AZ   Mesonet

            Mesonet station SRP19 16.2 NE Carefree
            (SRP).

&&

SB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:38 PM MSTSpecial Weather StatementPSRPinal52 min
Jul 20, 6:40 PM MSTSpecial Weather StatementPSRGila50 min
Jul 20, 6:58 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal47 min
Jul 20, 8:10 PM MSTDust Storm AdvisoryPSRPinal65 min
Jul 20, 8:31 PM MSTSpecial Weather StatementPSR44 min
Jul 20, 8:43 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal62 min
Jul 20, 9:02 PM MSTSpecial Weather StatementPSRMaricopa58 min
Jul 21, 1:28 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa47 min
Jul 21, 1:49 PM MSTSevere Thunderstorm WarningPSRGila41 min
Jul 21, 1:55 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa50 min
Jul 21, 1:59 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal46 min
Jul 21, 2:16 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa3 hr
Jul 21, 2:30 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal45 min
Jul 21, 2:43 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Jul 21, 2:48 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 21, 3:05 PM MSTSpecial Weather StatementPSR40 min
Jul 21, 3:36 PM MSTDust Storm WarningPSRMaricopa54 min
Jul 21, 3:45 PM MSTSpecial Weather StatementPSR45 min
Jul 21, 3:56 PM MSTFlash Flood Warning Considerable damage threatPSRPinal3 hr
Jul 21, 4:02 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa58 min
Jul 21, 4:22 PM MSTDust Storm WarningPSRMaricopa53 min
Jul 21, 4:56 PM MSTDust Storm WarningPSRMaricopa, Yuma64 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.